Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Can J Psychiatry. 1999 Oct;44(8):811-3.

Psychotic side effects of psychostimulants: a 5-year review.

Author information

  • 1Department of Psychiatry, Royal University Hospital, Saskatoon, Saskatchewan. cherland@duke.usask.ca

Abstract

OBJECTIVE:

To examine the rate of psychotic and mood-congruent psychotic side effects of stimulant medications in children treated for attention-deficit hyperactivity disorder (ADHD).

METHOD:

A chart review was completed of all children diagnosed with ADHD in an outpatient clinic from January 1989 to March 1995.

RESULTS:

Over 5 years, 192 children were diagnosed with ADHD. Ninety-eight children received treatment at the clinic with stimulants. Six children developed psychotic or mood-congruent psychotic symptoms during treatment. Children on medication were followed for an average of 1 year and 9 months.

CONCLUSIONS:

Awareness of the potential for psychotic side effects from stimulant medications is important when prescribing for children. A large prospective study would be useful to predict the frequency and classification of the side effects in children.

PMID:
10566114
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk